Print This Page

Removing Hair From Private Places Poses Problems

  • Currently 4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4/5 (44 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. If a male uses Nair to remove hair on his genitals, would there be some kind of effect on his sperm, reproduction abilities, sexual performance or general health?

A. Nair and other chemical depilatories dissolve proteins in the keratin of the hair shaft, destroying its structure. This process takes between 4 and 15 minutes depending on the chemical and how coarse the hair is. The hair can then be wiped off the skin gently.

Because depilatories are cosmetics rather than drugs, they don't have to pass the same rigorous safety requirements as medications. It is unlikely that such products would affect sperm production or sexual performance, but data are lacking.

The main side effect of depilatories is skin irritation. Delicate tissues around the genitals are especially susceptible, so be extremely cautious. Select a product that has been formulated for sensitive areas and follow the instructions for testing it on a small area first.

A safer solution might be laser hair removal. Unlike depilatories, this is permanent, though far more expensive. This procedure is becoming popular with both men and women.

Some time ago we received the following question from a young woman:

Q. This summer I want to wear a bikini to the beach. But when I shave in that area I get ugly red bumps. What can I use to keep this from happening?

A. Dermatologists call bikini bumps pseudofolliculitis barbae. When coarse hairs grow back, they may curl down and become trapped under the skin. This creates the bumps you see. Men may experience similar "razor bumps" from frequent shaving.

To minimize infection, wash the area first with soap and water. Products such as Hydroglide and Razor Rash Relief (www.mooreunique.com) may help soften the hair for easier shaving and prevent post-shaving irritation.

After shaving, a 1 percent hydrocortisone cream may reduce inflammation. Some dermatologists also suggest a topical antibiotic similar to those used to treat acne to lower the risk of infection.

As we pointed out above for our male questioner, a longer lasting approach might be to have the hair in that area removed by laser. This works well for dark hair.

  • Currently 4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4/5 (44 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

4 Comments

| Leave a comment

The hair on the male genitals prevents chafing while walking or otherwise moving. Without the hair there's a huge amount of friction causing much discomfort, soreness and pain. Removal of the hair is a real bad move.

When the word vasectomy was unknown to the general public, 50 years ago, I shaved my genitals prior to the surgery....... big mistake.

My experience with shaving for a vasectomy did not match that of JEC. Perhaps the reaction depends on the individual. Maybe it is age related (I was 47 at the time)

You did not mention waxing in your response. I stopped shaving years ago because of the bumps and irritation. I don't feel "clean" without an underarm waxing and a full Brazilian waxing every other month. I don't know about home waxing kits, but salon waxing is the easiest and safest way for males and females to remove unwanted body hair.

I have to agree with CAS - I stopped shaving over a decade ago and do almost full body home waxing. I have tried the kits they sell at the store and have to say some of them are pretty good. I also learned to make my own wax - water, lemon juice and sugar. Saves me a ton of money and is easy to do at my own time.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.